Alert archive / Alabama / Flash Flood Warnings in 2021
Flash Flood Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Oct 4, 2021, 1:33 PM CDT for Montgomery County, Alabama. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2021, 1:33 PM CDT (18:33 UTC)
- Expired
- Oct 4, 2021, 3:00 PM CDT
- In force
- 87 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
881
WGUS54 KBMX 041833
FFWBMX
ALC101-042000-
/O.NEW.KBMX.FF.W.0053.211004T1833Z-211004T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
133 PM CDT Mon Oct 4 2021
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northwestern Montgomery County in south central Alabama...
* Until 300 PM CDT.
* At 133 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Montgomery, Woodcrest, Maxwell Air Force Base, Dannelly Field,
Hunter, Montgomery Riverwalk Stadium, Alabama State Capitol and
Alabama State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3232 8649 3232 8648 3232 8647 3233 8648
3233 8649 3234 8648 3234 8650 3235 8649
3236 8649 3237 8648 3240 8644 3241 8640
3242 8640 3241 8631 3237 8624 3230 8628
3226 8644 3227 8646 3228 8648 3230 8649
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:49 AM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Oct 4, 6:49 AM CDT, 6 hours 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 649 AM CDT Mon Oct 4 2021 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0340 AM CDT Mon Oct 04 2021/ Today, Tonight, and Tomorrow. There's a lot of weather to talk about across Central Alabama for the next few days. Currently, a positively tilted upper-level trough is situated across much of the eastern CONUS, and an associated surface front is now draped across Central Alabama. This front has become somewhat diffuse and hard to analyze, though it can be seen through out the 0- 1 km layer as a zone of southwesterly confluent flow. Nonetheless, skies have cleared to the north of the front overnight (generally along and north of the Black Warrior) and dense fog has developed in the wake of earlier convection. A Dense Fog Advisory is in effect for these areas through 9 AM. Looking at water vapor imagery and mesoanalysis, it is clear to see a couple shortwave troughs/vorticity maxima diving south through the Mississippi River Valley and portions of the Plains. These disturbances ride along the western edge of the parent synoptic trough and will make their way into our region throughout the next 24 hours or so. As they dig south, our westerly 30 kt 500 mb flow will become more southwesterly and nearly parallel the surface front and axis of low-level confluence, which expected to be near the I-85 corridor later today. This general zone will also see modest instability (MLCAPE <1,500 J/kg) and PWs in the 1.7-1.9" range. Periods of heavy rainfall are expected as a result. Additionally, embedded thunderstorms could persist over the same areas at times. Given rainfall rates in the 2-4" per hour range, flash flooding is possible. Thus, a Flash Flood Watch has been issued for these areas through Tuesday night. Throughout tonight, the upper-level disturbance to our northwest is expected to become more prominent as it establishes near the ArkLaMiss. By then the disturbance will become more of a cutoff low and the trough axis will begin to swing toward a more neutral tilt. Stronger forcing for ascent will subsequently overspread the Deep South by Tuesday morning. A 30 kt low-level jet is progged to advect warm, moist air northward toward the Tennessee Valley and into the occluding low. With the aid of anomalously high PWs and modest instability, periods of heavy rainfall will be possible throughout the day and could persist through tomorrow night across much of the area. It's for these reasons the Flash Flood Watch covers the majority of Central Alabama today despite the fact that many areas along the I-20/59 corridors may not see heavy rainfall until tomorrow. 40/Sizemore .LONG TERM... /Updated at 0340 AM CDT Mon Oct 04 2021/ Wednesday through Sunday. The presence of the upper-level low will still be felt across the region on Wednesday. In fact, additional heavy rainfall is possible across areas east of I-65. The Flash Flood Watch may end up being extended in time for these areas, but we'll allow time to reassess for now. By then the primary vort max/occluded low will have begun to retrograde to the northwest, and overall forcing is expected to be not as strong. Nonetheless, PoPs remain quite high for the eastern two-thirds of the area. Overall rainfall activity will slowly depart to the east as the low-level jet weakens and spreads northeast along the Appalachians. Drier air should then begin to work into the area from the west on Thursday with transition to westerly flow. PoPs have been reduced as a result. Northwesterly flow should subsequently work into the region by Friday, and a drier/warmer trend is forecast toward the weekend. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Rain, low ceilings, and fog continues this morning. Seeing a little break in the heavier activity but passing showers to continue. Ceilings remain low through mid day then we get some sun briefly then followed by more periods of showers and a few storms. Ceilings lowering again at the end of the cycle. 16 && .FIRE WEATHER... A weak surface front is draped across the area today and a mix of clouds and fog will continue throughout this morning. Winds will remain light and variable, though should favor a southerly direction south of the boundary, and a northerly direction north of the boundary. Nonetheless, elevated rain chances are forecast for areas south of I-20 today. Rainfall could be heavy at times, and flash flooding is possible. Rainfall becomes more widespread on Tuesday with additional heavy rainfall possible farther north. Drier and warmer conditions aren't expected until later this week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 78 63 74 64 77 / 50 70 90 80 90 Anniston 78 65 75 66 78 / 70 80 90 80 90 Birmingham 78 65 74 65 77 / 50 70 90 70 80 Tuscaloosa 80 66 75 65 78 / 50 50 90 50 60 Calera 77 66 74 66 77 / 60 80 90 70 80 Auburn 77 65 73 65 77 / 80 90 90 70 90 Montgomery 79 67 76 67 79 / 80 90 90 70 90 Troy 80 67 77 66 79 / 80 80 90 70 90 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late Tuesday night for the following counties: Autauga...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Hale...Jefferson...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Pike...Randolph... Russell...Shelby...St. Clair...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Dense Fog Advisory until 9 AM CDT this morning for the following counties: Blount...Fayette...Lamar...Marion...Pickens... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Oct 4, 9:03 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 903 AM CDT Mon Oct 4 2021 ALZ011>015-017>050-051715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 903 AM CDT Mon Oct 4 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible across portions of Central Alabama through tonight. This could lead to flash flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional heavy rainfall is possible across much of Central Alabama Tuesday and Wednesday. This could lead to flash flooding of low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Wednesday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 8:04 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 116 min |
| Oct 3, 9:05 PM CDT | Flash Flood Warning | BMX | Fayette, Jefferson, Marion, Walker | 3 hr |
| Oct 3, 10:59 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Oct 4, 12:53 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Oct 4, 1:23 AM CDT | Dense Fog Advisory | BMX | Blount, Fayette, Lamar, Marion, Pickens, Tuscaloosa and 2 more | 8 hr |
| Oct 4, 3:11 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 30 more | 3 days |
| Oct 4, 9:37 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| Oct 4, 11:51 AM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| Oct 4, 12:20 PM CDT | Flash Flood Warning | BMX | Lee, Russell | 3 hr |
| Oct 4, 12:44 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 3 hr |
| Oct 4, 3:12 PM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| Oct 4, 3:21 PM CDT | Flash Flood Warning | BMX | Lee, Russell | 3 hr |
| Oct 4, 3:28 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| Oct 4, 4:40 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 3 hr |
| Oct 4, 4:56 PM CDT | Flash Flood Warning | BMX | Chilton | 3 hr |
| Oct 4, 5:09 PM CDT | Special Weather Statement | BMX | Bibb | 36 min |
| Oct 4, 5:09 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Oct 4, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 29 min |
| Oct 4, 5:22 PM CDT | Special Weather Statement | BMX | Shelby | 23 min |
| Oct 4, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 47 min |
| Oct 4, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 43 min |
| Oct 4, 6:02 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Oct 4, 6:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Oct 4, 6:34 PM CDT | Special Weather Statement | BMX | Jefferson | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.